Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 280, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 1, 2019, 3:46 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2019, 3:46 PM MDT (21:46 UTC)
- Expired
- Aug 1, 2019, 4:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Morrill County, NE
The radar
The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 1:55 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:47 PM MDT, 59 minutes earlier.
Area forecast discussion, Aug 1, 2:47 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
247 PM MDT Thu Aug 1 2019
.SHORT TERM...(This evening through Saturday)
Issued at 247 PM MDT Thu Aug 1 2019
Showers and a few storms firing over the CWA attm with a few
strong/severe storms mainly over the Panhandle. Activity should
continue to increase the rest of the afternoon with best potential
for severe storms remaining primarily over the Panhandle into this
evening. Locally heavy rain still a possibility as well so will
maintain current FFA as is. Convection should move east and out of
the CWA later tonight as a shortwave drops southeast over the
central plains.
Models showing drier conditions over the CWA Friday through
Saturday as the upper high over the 4 corners area strengthens
some and builds over the area and monsoonal moisture decreases. A
bit of convection hinted over the southern mtns Friday afternoon
so shaded some low pops there. Otherwise seasonably warm
conditions continuing.
.LONG TERM...(Saturday night through Thursday)
Issued at 247 PM MDT Thu Aug 1 2019
Monsoonal moisture increases again Sunday as the upper high
weakens a bit and settles southward. The CWA then resides more
under a northwesterly upper flow next week with periodic impulses
dropping across the region. This will return chances for mainly
afternoon and evening showers and storms on a daily basis. Cooler
early next week then warmer again by midweek, still close to
seasonal averages.
&&
.AVIATION...(For the 18Z TAFS through Friday morning)
Issued at 1125 AM MDT Thu Aug 1 2019
Current KCYS radar loop shows mainly scattered rain showers across
most of southeast Wyoming and western Nebraska late this morning,
with a few embedded thunderstorms across the northern NE panhandle.
All models indicate shower and thunderstorm activity increase in
coverage and intensity by the middle of this afternoon through late
this evening. Thunderstorms should develop near KLAR and KCYS
between 19z to 21z, and then move east across the Nebraska terminals
between 22z to 02z Friday. Very heavy rainfall and frequent
lightning are the primary concerns with IFR conditions possible in
the heaviest thunderstorms. Once this activity moves into central
Nebraska, another round of fog is possible for KSNY, KBFF, and KAIA
by 12z Friday morning.
&&
.FIRE WEATHER...
Issued at 247 PM MDT Thu Aug 1 2019
Showers and thunderstorms are expected over most of the area this
evening before ending later tonight. Wetting rains are likely
with locally heavy rainfall possible especially over the
Panhandle. Drier weather looks to set in Friday and Saturday
before rain chances increase again Sunday into next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ101-102-108.
NE...Flash Flood Watch until midnight MDT tonight for NEZ002-003-
019>021-054-055-095-096.
&&
SHORT TERM...RE
LONG TERM...RE
AVIATION...TJT
FIRE WEATHER...REHazardous weather outlook, Aug 1, 11:15 AM MDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1115 AM MDT Thu Aug 1 2019 WYZ104-105-109>115-020930- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 1115 AM MDT Thu Aug 1 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and a few thunderstorms are expected this afternoon, decreasing in coverage this evening. Some of the storms may produce brief moderate to heavy rainfall, small hail and gusty outflow winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated afternoon and evening thunderstorms Friday through Sunday will become more scattered Monday through Wednesday. Severe weather is not expected. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 020930- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 1115 AM MDT Thu Aug 1 2019 This hazardous weather outlook is for the western Nebraska Panhandle...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers and thunderstorms are expected this afternoon into this evening. A few storms may be strong to severe across the high plains with hail gusty outflow winds the main threats. Ample moisture in the atmosphere and may yield rainfall rates in excess of an inch per hour. This may lead to localized flash flooding. A Flash Flood Watch is in effect this afternoon and evening for portions of southeast Wyoming and all of the western Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Widely scattered afternoon and evening thunderstorms will develop over the higher terrain of southeast Wyoming mainly Saturday and Sunday. Afternoon and evening thunderstorm chances will increase Monday through Wednesday. The threat for severe weather is low. .Spotter information statement... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 2:00 PM MDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Cheyenne WY 200 PM MDT Thu Aug 1 2019 NEZ019>021-012045- Scotts Bluff NE-Morrill NE-Banner NE- 200 PM MDT Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF... SOUTHWESTERN MORRILL AND NORTHEASTERN BANNER COUNTIES UNTIL 245 PM MDT... At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near Harrisburg, or 21 miles south of Scottsbluff, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Harrisburg and McGrew. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4147 10369 4157 10378 4182 10345 4145 10324 TIME...MOT...LOC 2000Z 236DEG 14KT 4156 10363 Trudel
Special weather statement, Aug 1, 2:51 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Cheyenne WY 251 PM MDT Thu Aug 1 2019 NEZ003-096-012130- Box Butte NE-South Sioux NE- 251 PM MDT Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE AND SOUTHEASTERN SIOUX COUNTIES UNTIL 330 PM MDT... At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Kilpatrick Lake, or 23 miles northeast of Scottsbluff, moving east at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Kilpatrick Lake around 330 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4212 10351 4223 10355 4235 10315 4204 10310 TIME...MOT...LOC 2050Z 261DEG 7KT 4216 10343 Trudel
Special weather statement, Aug 1, 2:59 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Cheyenne WY 259 PM MDT Thu Aug 1 2019 NEZ020-021-054-055-012145- Kimball NE-Cheyenne NE-Morrill NE-Banner NE- 259 PM MDT Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE... NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL 345 PM MDT... At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Redington, or 20 miles northeast of Kimball, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Cheyenne, northeastern Kimball, southwestern Morrill and southeastern Banner Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4151 10364 4162 10355 4157 10318 4129 10335 TIME...MOT...LOC 2059Z 295DEG 8KT 4150 10348 Trudel
Special weather statement, Aug 1, 3:25 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Cheyenne WY 325 PM MDT Thu Aug 1 2019 NEZ054-055-012215- Kimball NE-Cheyenne NE- 325 PM MDT Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND EASTERN KIMBALL COUNTIES UNTIL 415 PM MDT... At 324 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Kimball to 12 miles east of Panorama Point. Movement was east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Kimball and Kimball Airport around 330 PM MDT. Dix around 345 PM MDT. This includes Interstate 80 in Nebraska between mile markers 18 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4131 10366 4134 10312 4100 10334 4100 10385 TIME...MOT...LOC 2124Z 248DEG 16KT 4126 10362 4096 10380 Trudel
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:19 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 26 min |
| Jul 31, 6:46 PM MDT | Special Weather Statement | CYS | Niobrara | 59 min |
| Jul 31, 7:13 PM MDT | Special Weather Statement | CYS | Niobrara | 47 min |
| Aug 1, 3:56 AM MDT | Areal Flood Advisory | CYS | Niobrara | 2 hr |
| Jul 31, 8:00 PM MDT | Special Weather Statement | CYS | Sioux | 45 min |
| Jul 31, 8:46 PM MDT | Special Weather Statement | CYS | Sioux | 44 min |
| Aug 1, 2:00 PM MDT | Special Weather Statement | CYS | Banner | 45 min |
| Aug 1, 2:14 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 46 min |
| Aug 1, 2:40 PM MDT | Flash Flood Warning | CYS | Banner | 3 hr |
| Aug 1, 2:51 PM MDT | Special Weather Statement | CYS | Box Butte | 39 min |
| Aug 1, 2:59 PM MDT | Special Weather Statement | CYS | Banner | 46 min |
| Aug 1, 3:25 PM MDT | Special Weather Statement | CYS | Kimball | 50 min |
| Aug 1, 3:39 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 51 min |
| Aug 1, 3:57 PM MDT | Special Weather Statement | CYS | Dawes | 48 min |
| Aug 1, 4:21 PM MDT | Special Weather Statement | CYS | Morrill | 39 min |
| Aug 1, 4:25 PM MDT | Special Weather Statement | CYS | Kimball | 50 min |
| Aug 1, 4:52 PM MDT | Areal Flood Advisory | CYS | Banner, Kimball | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.